Cardiovascular safety of prokinetic agents: A focus on drug-induced arrhythmias

Research output: Contribution to journalReview article

11 Citations (Scopus)

Abstract

Background: Gastrointestinal sensorimotor dysfunction underlies a wide range of esophageal, gastric, and intestinal motility and functional disorders that collectively constitute nearly half of all referrals to gastroenterologists. As a result, substantial effort has been dedicated toward the development of prokinetic agents intended to augment or restore normal gastrointestinal motility. However, the use of several clinically efficacious gastroprokinetic agents, such as cisapride, domperidone, erythromycin, and tegaserod, is associated with unfavorable cardiovascular safety profiles, leading to restrictions in their use. Purpose: The purpose of this review is to detail the cellular and molecular mechanisms that lead commonly to drug-induced cardiac arrhythmias, specifically drug-induced long QT syndrome, torsades de pointes, and ventricular fibrillation, to examine the cardiovascular safety profiles of several classes of prokinetic agents currently in clinical use, and to explore potential strategies by which the risk of drug-induced cardiac arrhythmia associated with prokinetic agents and other QT interval prolonging medications can be mitigated successfully.

Original languageEnglish (US)
Article numbere13302
JournalNeurogastroenterology and Motility
Volume30
Issue number6
DOIs
StatePublished - Jun 1 2018

Fingerprint

Cardiac Arrhythmias
Gastrointestinal Motility
Safety
Pharmaceutical Preparations
Cisapride
Domperidone
Torsades de Pointes
Long QT Syndrome
Ventricular Fibrillation
Erythromycin
Stomach
Referral and Consultation
tegaserod
Gastroenterologists

Keywords

  • 5-HT
  • adverse drug reactions
  • cytochrome P450
  • drug-induced long QT syndrome
  • gastrointestinal motility
  • torsades de pointes

ASJC Scopus subject areas

  • Physiology
  • Endocrine and Autonomic Systems
  • Gastroenterology

Cite this

Cardiovascular safety of prokinetic agents : A focus on drug-induced arrhythmias. / Giudicessi, J. R.; Ackerman, Michael John; Camilleri, Michael.

In: Neurogastroenterology and Motility, Vol. 30, No. 6, e13302, 01.06.2018.

Research output: Contribution to journalReview article

@article{62701f241d70400c812790cd5073b432,
title = "Cardiovascular safety of prokinetic agents: A focus on drug-induced arrhythmias",
abstract = "Background: Gastrointestinal sensorimotor dysfunction underlies a wide range of esophageal, gastric, and intestinal motility and functional disorders that collectively constitute nearly half of all referrals to gastroenterologists. As a result, substantial effort has been dedicated toward the development of prokinetic agents intended to augment or restore normal gastrointestinal motility. However, the use of several clinically efficacious gastroprokinetic agents, such as cisapride, domperidone, erythromycin, and tegaserod, is associated with unfavorable cardiovascular safety profiles, leading to restrictions in their use. Purpose: The purpose of this review is to detail the cellular and molecular mechanisms that lead commonly to drug-induced cardiac arrhythmias, specifically drug-induced long QT syndrome, torsades de pointes, and ventricular fibrillation, to examine the cardiovascular safety profiles of several classes of prokinetic agents currently in clinical use, and to explore potential strategies by which the risk of drug-induced cardiac arrhythmia associated with prokinetic agents and other QT interval prolonging medications can be mitigated successfully.",
keywords = "5-HT, adverse drug reactions, cytochrome P450, drug-induced long QT syndrome, gastrointestinal motility, torsades de pointes",
author = "Giudicessi, {J. R.} and Ackerman, {Michael John} and Michael Camilleri",
year = "2018",
month = "6",
day = "1",
doi = "10.1111/nmo.13302",
language = "English (US)",
volume = "30",
journal = "Neurogastroenterology and Motility",
issn = "1350-1925",
publisher = "Wiley-Blackwell",
number = "6",

}

TY - JOUR

T1 - Cardiovascular safety of prokinetic agents

T2 - A focus on drug-induced arrhythmias

AU - Giudicessi, J. R.

AU - Ackerman, Michael John

AU - Camilleri, Michael

PY - 2018/6/1

Y1 - 2018/6/1

N2 - Background: Gastrointestinal sensorimotor dysfunction underlies a wide range of esophageal, gastric, and intestinal motility and functional disorders that collectively constitute nearly half of all referrals to gastroenterologists. As a result, substantial effort has been dedicated toward the development of prokinetic agents intended to augment or restore normal gastrointestinal motility. However, the use of several clinically efficacious gastroprokinetic agents, such as cisapride, domperidone, erythromycin, and tegaserod, is associated with unfavorable cardiovascular safety profiles, leading to restrictions in their use. Purpose: The purpose of this review is to detail the cellular and molecular mechanisms that lead commonly to drug-induced cardiac arrhythmias, specifically drug-induced long QT syndrome, torsades de pointes, and ventricular fibrillation, to examine the cardiovascular safety profiles of several classes of prokinetic agents currently in clinical use, and to explore potential strategies by which the risk of drug-induced cardiac arrhythmia associated with prokinetic agents and other QT interval prolonging medications can be mitigated successfully.

AB - Background: Gastrointestinal sensorimotor dysfunction underlies a wide range of esophageal, gastric, and intestinal motility and functional disorders that collectively constitute nearly half of all referrals to gastroenterologists. As a result, substantial effort has been dedicated toward the development of prokinetic agents intended to augment or restore normal gastrointestinal motility. However, the use of several clinically efficacious gastroprokinetic agents, such as cisapride, domperidone, erythromycin, and tegaserod, is associated with unfavorable cardiovascular safety profiles, leading to restrictions in their use. Purpose: The purpose of this review is to detail the cellular and molecular mechanisms that lead commonly to drug-induced cardiac arrhythmias, specifically drug-induced long QT syndrome, torsades de pointes, and ventricular fibrillation, to examine the cardiovascular safety profiles of several classes of prokinetic agents currently in clinical use, and to explore potential strategies by which the risk of drug-induced cardiac arrhythmia associated with prokinetic agents and other QT interval prolonging medications can be mitigated successfully.

KW - 5-HT

KW - adverse drug reactions

KW - cytochrome P450

KW - drug-induced long QT syndrome

KW - gastrointestinal motility

KW - torsades de pointes

UR - http://www.scopus.com/inward/record.url?scp=85047856104&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85047856104&partnerID=8YFLogxK

U2 - 10.1111/nmo.13302

DO - 10.1111/nmo.13302

M3 - Review article

C2 - 29441683

AN - SCOPUS:85047856104

VL - 30

JO - Neurogastroenterology and Motility

JF - Neurogastroenterology and Motility

SN - 1350-1925

IS - 6

M1 - e13302

ER -